Withdrawal symptoms for going gluten free - Thyroid UK

Thyroid UK
108,000 members β€’ 125,298 posts

Withdrawal symptoms for going gluten free

Christineblue
Christineblue
β€’9 Replies

Hi everyone, I feel that I am always on here with one issue or another. I have Hashi my latest TSH is 6.03. I have posted all my results a couple of weeks ago. My doc says no Levo as my ft3 and ft4 are within range,

I am not on meds for thyroid, just iron and Vit d, I have decided to go gluten free 3 weeks into it. Does anyone have any known symptoms from coming of gluten, I also have acid reflux and am on Lansoprazole, tried coming off them last week but after two days had a huge acid attack causing pain. Just feel uck all the time.

Thanks

9 Replies
oldest β€’ newest

The first week I ever went gluten free was a huge shock to the system. I couldn't think, my brain fog was really bad. I lost a lot of weight, and I felt like I had severe flu.

I know now that these are fairly typical withdrawal symptoms. The weight loss was simply because I didn't have much idea of what I could eat, and I hadn't prepared well for going gf. In the end I gave up giving up gluten and went back to normal eating.

A few years later I had to go through it all again (and this time I made it stick), but the second time I knew what to expect, was better prepared, was less nutrient-deprived, and I was on thyroid treatment. So, all in all, the second time wasn't so bad as the first.

Hidden
Hidden
in reply to humanbean

Huh, sounds familiar - I went gf ten years ago & now going through it again as didn't realise the gluten was actually making me ill. Much easier this time round but need to increase my 'repertoire' of recipes & not just eat a thousand variations of chilli ;) Just made some potato & leek soup, which was nice ( naturopathicbynature.com/po... ).

I used to have lots of gaviscon and I went on Lansoprazole for a while but one day I had real problems breathing & panic attack - I remembered it was harder to get the tablets out that morning, took them as soon as I wake up as need to leave time before eating so half awake anyway but they were different. I googled and found out the supplier had changed and someone else had also an issue similar to mine apparently down to the bulking agent or something. So I chucked them in the bin and tried to eat stuff that didn't give me heartburn. Which is pretty much everything lol.

Also heard that it's low stomach acid that is often the issue and the anti-acids actually make it worse which is the cause of some B12 deficiency issues - that's what I've seen on quite a few posts and the book that a post linked to earlier that I got cos it was only a couple of quid but the post has been deleted now, perhaps cos it had a referral link in - here's a clean one:

amazon.co.uk/Vitamin-B12-De...

Keep on going though, I'm so looking forward to feeling much healthier again like I did last time round, people said I was half the man I used to be lol (went from 17.5 stone to 12.5, now back up at 17.5!!).

Christineblue
Christineblue
in reply to Hidden

Gosh steve, sounds like you have had quite a journey. Could you tell me what level B12 should be and would it be that causing my Hashi. I posted all my bloods but don't understand them properly. I have looked set your book link, did you find this very helpful.

Thanks for help

Hidden
Hidden
in reply to Christineblue

Huh I have it relatively easy & now at least I know what the issues are so can deal with them! I saw your blood test results, I'm no medic and I don't know what a 'good' level is supposed to be but you're in range and half way through the range so I don't think it's deficient. They say 40% of the population are low on B12 so many take it to feel better.

Just off for another set of blood tests myself, had to ask for them, DIY NHS it seems round here.

Hope you feel better soon, I keep searching keywords on here and elsewhere and join the dots, there's such a wealth of info and friendly people I for one am glad of the interwebs!

Christineblue
Christineblue
in reply to Hidden

Awe bless hope you find your blood tests ok, it is very much DIY you have to fight for everything. I am going to take the supplements recommended then see how I feel when levels are optimum, I have to wat until Dec now before I can have more bloods done. My GP was concerned that I would become overactive if they gave me Levo.

Thanks human bean, I feel so rubbish all the time I don't know which way to turn now. I am sticking with the gluten free for now as I don't know what's else to try. I am not on meds for thyroid yet. Dr says no you that and didn't agree with me going gluten free either, she says it won't make any difference to my thyroid antibodies, fed up with the medical world right now

The doctor can't dictate to you what you eat. And if you choose to go gluten-free that is none of her business.

There are some people who don't succeed in lowering antibodies by going gluten-free, but an awful lot do. So it is definitely worth the experiment. And you can always go back to eating gluten if it doesn't help.

I've been fed up with the medical profession for years!

The latest trick they have of failing to make people better and then declaring that the patient is to blame and is mentally ill just stuns me every time I read about it happening to yet another poor soul.

Thanks, she tried to say that she would have concerns about my nutrient levels, but I feel they are low in the ranges anyway, I also asked if my levels were optimal in their ranges I may feel better, she dismissed that also as they are normal if within range. My B12 is 288 the range is (150-620). I wonder if I should just take B12 supplements and Selenium and see how I go with that. Still think there is an issue being on PPI's it's like treatment for individual symptoms without treating the root cause and they don't like to be challenged either.

Hi there i have hashis and also celiac disease so i am gluten free not by choice because i have too. This is my 1st week now and feeling ok apart from bloating and gassiness- yak but have to say food is great and trying lots of things.

I used to take ppis for acid reflux and the long term use is not good as they do tend to suppress all of the acid to nothing. After using them for 3vmonths with very bad side effects i decided to withdraw- oh my gosh it was bad coming off them for the 1st 3 weeks. Cold turkey, when you come off tbem acid reflux is 10 times as bad and the pain but it will die down, thats why so many people are hooked on them because they try to come off them and find the side effects they cant tolerate them and longterm use is not good. Try your hardest you can do it- all i take now is gaviscon by the bottle full.good luck.😨

You may also like...